Illinois, 2004

Damaging Winds in Illinois, October 29, 2004

October 29, 2004 · NWS LSX · 2 events in 1 county or zone

Thunderstorm wind gusts caused damage in the Pleasant Hill area. Trees and power lines were downed and one home on Vin Friz road suffered minor roof and soffit damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorm wind gusts caused damage in the Pleasant Hill area. Trees and power lines were downed and one home on Vin Friz road suffered minor roof and soffit damage. A nearby storage building was destroyed leaving tin sheeting in a tree. South of Pleasant Hill, a home lost half of its roof and a trampoline was blown 100 yards away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 29, 2:30 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 29, 2:30 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI OCT 29 2004

.DISCUSSION...
MAIN CONCERN AT THIS TIME DEALS WITH TIMING AND INTENSITY OF
THUNDERSTORMS TONIGHT.  NO SIGNIFICANT DIFFERENCES ARE NOTED IN THE
SHORT TERM MODELS AT THIS TIME...SO GENERALLY FOLLOWED A BLEND OF
THE TWO.  USED 00Z GFS FOR THE EXTEND PART OF FORECAST AS IT SEEMS
TO FALL IN THE MIDDLE OF DIVERGENT SOLUTIONS.  MOS TEMPERATURES ARE
IN GOOD AGREEMENT AND GENERALLY FOLLOWED.

THUNDERSTORMS ARE STARTING TO DEVELOP ALONG FRONT OVER SERN NE/SWRN
IA AT THIS TIME.  EXPECT CONTINUED BKN LN OF TSRA TO DEVELOP SWD ALG
THE FRONT LATE THIS AFTN/EARLY EVE SWD INTO WRN MO.  THINK THAT
CAPES WILL BE IN THE 1000-1500 J/KG RANGE WHEN THE TSRA MOVES INTO
CNTRL MO AROUND 02-03Z...AND 500-1000 J/KG BY THE TIME THE MAKE IT
TO THE MS RIVER AROUND 04-06Z.  FORECAST HODOGRAPHS SUGGEST THAT
MAIN THREAT WILL BE SUPERCELLS (0-6KM SHEAR OF 40-55KTS) EVOLVING
INTO BOWING SEGMENTS AS FORECAST HODOGRAPHS BECOME MORE
UNIDIRECTIONAL WITH TIME.  AMOUNT OF SHEAR IS A CONCERN FOR SOME
ISOLATED TORNADO RISK EARLY AS 0-1KM SHEAR IS FORECAST TO BE
30-40KTS. THINK THREAT FOR SVR WILL RAPILY DECLINE OVER IL COUNTIES
AFTER MIDNIGHT GIVEN DECREASING INSTABILITY.

FRONT CLEARS CWA BY MORNING...ENDING PRECIP CHANCES FOR THE
WEEKEND.  TOMORROW CERTAINLY WILL BE A BREEZY DAY WITH UNDIRECTIONAL
FLOW HELPING TO MIX DOWN SOME OF THE 35-40KT 850MB WINDS.  ALSO
SHOULD SEE BKN CLOUDS DEVELOP IN THE NORTH GIVEN THE HIGH DEGREE OF
MOISTURE IN LOW LEVEL CYCLONIC CONVERGENCE.

LOW LEVEL JET INCREASES ON SUNDAY NIGHT AS WARM FRONT MOVES BACK
NORTHWARD.  WENT WITH LIKELY POPS SUNDAY NIGHT/MONDAY IN THE S AND E
AS FIRST SHORWAVE EJECTS OUT OF SWRN CONUS TROUGH.  ALSO HAVE
CHANCES GOING INTO WEDNESDAY AS MAIN TROUGH MOVES NEWD ACROSS THE
CNTRL CONUS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE
&&

BRITT
Hazardous weather outlook, Oct 29, 2:45 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT FRI OCT 29 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
345 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST...CENTRAL
AND SOUTHEAST MISSOURI...AS WELL AS PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE UNSEASONABLY WARM...
HUMID AND UNSTABLE ENVIRONMENT AHEAD OF A COLD FRONT WHICH WILL BE
MOVING SOUTHEASTWARD THROUGH THE REGION TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND MONDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The radar

The St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
October 29, 4:55 PM CST
Where
Pike County, Pleasant Hill
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.450, -90.867

Thunderstorm Wind, Pike

When
October 29, 4:55 PM CST
Where
Pike County, 3 mi S of Pleasant Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -90.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427452, 5427453.